Ask Kurt, Home Care 101: How to cope with Sundowning
Ask Kurt: Is a new column by Professional Home care expert Kurt Leggard, a registered Nurse Chief Clinical Officer -Director of Patient Services for a Licensed Home Care Services Agency in NYS. Each week Kurt will be answering your questions regarding Home Care.
Home care, is supportive care provided in the home. Care may be provided by licensed healthcare professionals who provide medical care needs or by professional caregivers who provide daily care to help to ensure the activities of daily living(ADL’s) are met. In-home medical care is often and more accurately referred to as “home health care” or formal care.
This weeks question is from Stephanie in Sag Harbor, NY
Question: My question is this: What do you recommend to cope with “sundowning” , a condition of extreme irritability of older people between 5pm and 7pm…hard time for caregivers to handle.
Kurt: Thank you for the question Stephanie. As defined, ‘Sundowning’ is characterized as a spectrum of behaviors of individuals with a diagnosis of Alzheimer’s Disease or other dementias with the individual presenting as agitated, extremely confused and sometimes combative beginning toward the end of the afternoon to early evening sometimes extending through the entire night. Basically, when the sun goes down.
I tend to begin any recommendations with addressing ‘Sundowning’ as a condition that is very stressful for the caregiver as well as a potential safety risk for the sufferer. It is imperative that the caregiver takes care of their own health care and emotional needs and gets appropriate rest and respite to handle the rigors of caring for the individual suffering with ‘Sundowning.’ Please get support if you can.
The immediate things you can do for the sufferer is to ensure that a recent medical examination has been conducted to determine if there are any medical conditions that may be the underlying cause for the ‘Sundowning.’ If an individual is in pain, this may cause ‘Sundowning’ to start or become more pronounced as will severe constipation, Urinary Track Infections, poor nutrition, dehydration and many other conditions.
If the sufferer tends to wander (a possible secondary affect), it is very important to conduct a complete environmental review of the client’s home. Remove safety hazards (loose carpets or rugs, telephone or lamp wires, use night lights, etc) to prevent falls. If the client is at risk for wandering out of the home, safety door locks should be installed out of the reach of the client but easily accessible to the caregiver. Visible signs inside and outside of the door to identify where the lock is located can be helpful if there is a need for an emergency evacuation, as in the case of fire.
There is nothing more frightening than a love-one wandering outside and lost. Safety locks can prevent this. Do not lock a sufferer indoors without appropriate supervision. If a lock is needed, then there is a great chance that ongoing supervision is indicated (consider the many Homecare options available but be cautious to consider caregiver compatibility and costs).
The following are my recommended interventions: Maintain a routine for the sufferer. Stress will exacerbate ‘Sundowning’ and routines reduce stress. Maintain or increase the activity status of the sufferer during the day and avoid naps if possible. Naps can tend to disrupt the clients nighttime sleeping pattern. As the sun light in the sufferer’s home decreases through the afternoon to the evening, increase the amount of lighting used in the home. The use of lights will reduce one of the triggers of ‘Sundowning.’ Reduce foods that have caffeine and sugar during dinner and snacks. Keep snacks light prior to going to sleep. Ensure that the sufferer has had adequate hydration during the day (the elderly are prone toward dehydration) but reduce fluids at night to minimize nighttime urination (nocturia). Minimize disturbances during the night This seems pretty reasonable but is sometimes difficult to manage, depending on outside traffic, neighbors, etc.
I read in Healthline.com (http://www.healthline.com/ ) that each sufferer has triggers that lead to ‘Sundowning’ and they recommend keeping a journal, recording all triggers to be avoided. Great recommendation!
A final or perhaps initial intervention may be to medicate the sufferer based upon their symptoms and behaviors. Interestingly, some medications may themselves be the cause (trigger) for what appears to be ‘Sundowning’ but may actually be causing medically induced insomnia and confusion. Review all medications the sufferer is taking with their physician or nurse practitioner to determine if medication may be the cause of the problem.
Ultimately, this is a very difficult and challenging circumstance for caregivers to handle. It can be very exhausting and frustrating for everyone involved. A combination of the recommendations offered will hopefully provide some answers and work for you. Get plenty of rest and support if possible. (please review Web MD (http://www.webmd.com) and the Alzheimer’s Association ( http://www.alz.org/nyc/ ) for excellent information.
Each week I will be answering your Home Care Questions: Email your questions to HamptonsMouthpiece@gmail.com